Hail, Scurry
- When
- May 16, 11:40 AM CST to 11:45 AM CST
- Where
- Scurry County, 0.9 mi NW of Winston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.710, -100.930
This report was received from mPING.
A positively tilted shortwave trough lifting out of the Four Corners and a stalled cold front over the Permian Basin aided in afternoon thunderstorm development. Numerous thunderstorms formed along and north of the cold front and became an intense squall line with damaging winds.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A positively tilted shortwave trough lifting out of the Four Corners and a stalled cold front over the Permian Basin aided in afternoon thunderstorm development. Numerous thunderstorms formed along and north of the cold front and became an intense squall line with damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 11:25 AM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX Issued by National Weather Service El Paso Tx/Santa Teresa NM 1225 PM CDT Thu May 16 2024 ...New AVIATION... .SHORT TERM... (Today through Friday afternoon) Issued at 255 AM CDT Thu May 16 2024 The setup for today is complicated as multiple mesoscale boundaries will be present and interacting at different times as a shortwave trough passes across the northern half of the CWA. An outflow boundary has moved through southeast New Mexico and is slowly moving through the Permian Basin. At the same time, a dryline has tightened up on a line from just east of Carlsbad south towards Pecos and along the Davis Mountain Foothills. Southwest portions of the CWA look to remain dry through today with the main chances for precipitation staying near or just north of the I-10 corridor. A surface low with an associated cold front will push into the area with the front stalling along the Pecos River Valley. South of the cold front and east of the dryline will see favorable environmental conditions for severe storms to develop. Ample instability, steep lapse rates (>7C/km), and bulk shear >40kts will be present and allow storms to become supercellular. Large hail and damaging winds will be the main concern with any storms. Storm or boundary interactions may enhance low level environments and lead to a tornado or two. North of the cold front, large hail will be the main threat with any storms that become severe. However, storm location will be varied and highly dependent on where the aforementioned boundaries setup. Guidance suggests early to mid afternoon development in a scattered nature along the Pecos River Valley. From there, the activity moves to the east over the course of the afternoon and evening. As storms dissipate and move out of the area tonight, temperatures drop below normal into the 50s. Rain chances will be much lower heading into Friday as the shortwave ejects to the east. Isolated storms will be possible over the Davis Mountains during the afternoon. Highs reach into the 80s for most with 90s along the Rio Grande Valley. -Stickney && .LONG TERM... (Friday night through Wednesday) Issued at 255 AM CDT Thu May 16 2024 A zonal/split jet flow upper pattern will continue through the long term forecast period. Westerly downsloping flow will cause temperatures to rise well above normal with highs in the upper 90s to low 100s everywhere but the higher elevations in the mountains. In fact a few records may be broken Sunday and Monday and heat stress may be an issue given the early timing of the triple digit heat. Relief may arrive Wednesday as most extended models are showing the arrival of a cold front. This may also be the next chance for rainfall though this is not reflected in the PoP forecast at this time. Hennig && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Thu May 16 2024 MVFR CIGs contine at KMAF this hour, clearing to FEW-SCT040-050 by 19Z. Scattered TSRA developing around the Sacramento-Guadalupe Ranges early this afternoon, moving east through the mid-afternoon hours. Likely TS impacts across SE NM and Trans-Pecos areas between 20-23Z, with temporary reductions to 2-4 miles within storms. Surface winds generally 330-010 at 10-15 knots, with gusty and variable winds around TSRA this afternoon. Storm threat ending by sunset, with FEW-SCT140 overnight. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 80 56 83 60 / 60 50 10 0 Carlsbad 82 57 87 61 / 60 20 10 0 Dryden 97 63 94 64 / 10 10 0 0 Fort Stockton 92 58 88 64 / 20 10 10 0 Guadalupe Pass 77 54 80 63 / 40 10 10 0 Hobbs 78 54 83 58 / 60 40 10 0 Marfa 84 47 84 53 / 10 0 10 0 Midland Intl Airport 83 57 84 61 / 40 30 10 0 Odessa 84 58 85 63 / 40 30 10 0 Wink 89 58 89 61 / 40 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...99 LONG TERM....99 AVIATION...Dennhardt
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 252 AM CDT Thu May 16 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-170800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 252 AM CDT Thu May 16 2024 /152 AM MDT Thu May 16 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms Thursday afternoon and night, mainly over the Western Low Rolling Plains and Permian Basin. Any severe thunderstorms that do develop will be accompanied by large hail and/or damaging winds and/or an isolated tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Near-critical to critical fire weather conditions are possible Sunday though Wednesday from southeastern New Mexico to the Big Bend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
1155 AM CDT Thu May 16 2024
TXZ047-048-052-161745-
Scurry TX-Howard TX-Borden TX-
1155 AM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MITCHELL...
SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND NORTHEASTERN HOWARD
COUNTIES THROUGH 1245 PM CDT...
At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of J B Thomas Reservoir, or 15 miles southeast of Gail,
moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Snyder, Fluvanna, J B Thomas Reservoir, Vincent, Hermleigh, Randalls
Corner, Ira, Winston Field, and Knapp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3265 10070 3252 10108 3253 10117 3249 10117
3242 10140 3257 10149 3297 10111 3297 10103
TIME...MOT...LOC 1655Z 234DEG 29KT 3257 10133
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
1211 PM CDT Thu May 16 2024
TXZ046-047-051-052-161800-
Martin TX-Dawson TX-Howard TX-Borden TX-
1211 PM CDT Thu May 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BORDEN...
NORTHEASTERN MARTIN...NORTHWESTERN HOWARD AND SOUTHEASTERN DAWSON
COUNTIES THROUGH 100 PM CDT...
At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ackerly, Knott, and Vealmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3235 10171 3244 10183 3284 10168 3257 10131
TIME...MOT...LOC 1711Z 225DEG 17KT 3245 10169
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91The Lubbock radar (KLBB), 133 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
19 thunderstorm wind, 12 hail, 7 flash flood, 4 high wind, 1 strong wind, 1 dust storm. Local standard time, as filed.
This report was received from mPING.
LANDSPOUT. Location: 31.570N, -103.590W/31.57N, -103.580W. A media partner relayed a video from the public showing a landspout approximately 9 miles south of Mentone. The location and time of the landspout are estimated and no damage was reported.
Synoptic winds that were enhanced by thunderstorm outflow to the north of the area resulted in an 81 MPH wind gust at ASOS station KINK.
Photo shared on Twitter/X of 3-inch hailstone measured with a ruler.
Public photo shared of half-dollar-size hail.
Photos were shared of a collapsed radio tower near Notrees. Time is estimated from radar. Wind speeds were estimated to have been 110-120 MPH. Property damage cost is an estimation.
Seminole Fire Department reported power lines down at CR 316 and CR 327. Wind speeds were estimated to be approximately 80 MPH. Property damage cost is an estimation.
Multiple reports of quarter-size hail across West Odessa.
Time was estimated from radar.
Golf ball size hail was observed at University and Grandview in Odessa.
NWS Employee estimated wind gusts between 60 and 70 MPH at Billy Hext and State Highway 191.
This report was received from mPING.
Hail size ranged from half an inch to quarter size at State Highway 191 and Avalon.
Public photo showing approximately half-dollar size hail.
Multiple roads were reported underwater in east Odessa.
A storm chaser sent in a photo of a gas canopy destroyed due to intense straight-line winds. Wind speeds were estimated to be approximately 100 MPH. Property damage cost is an estimation.
Report of over-the-curb flooding of the State Highway 191 service road on the west side of Midland.
A large tree was reported uprooted in Sherwood Park. Wind speeds were estimated to be up to 90 MPH. Property damage cost is an estimation.
A large tree was uprooted and a street light was taken down by intense winds. Wind speeds were estimated to be 100 MPH. Property damage cost is an estimation.
Rosas Cafe sign was blown apart. Wind speeds were estimated to be approximately 80 MPH. Property damage cost is an estimation.
This report was received from mPING of street/road flooding, street/road closed, or vehicles stranded.
Multiple areas of wind damage including many billboards blown apart and a downed radio tower along Business 20. Wind speeds were estimated to be approximately 100 MPH. Property damage cost is an estimation.
A small shed was blown away and a metal dumpster was tipped over due to severe winds. Wind speeds were estimated to be approximately 80 MPH. Property damage cost is an estimation.
This report was received from mPING.
This was a report from mPING of trees uprooted/snapped or roof blown off. Wind speeds associated with this damage were estimated to be approximately 80 MPH. Property damage cost is an estimation.
NWS employee reports flooding from heavy rain entering a gymnasium. Property damage cost is an estimation.
This was a report from mPING of tree limbs broken or shingles blown off. Wind speeds were estimated to be approximately 70 MPH. Property damage cost is an estimation.
Report of Loop 250 service road under water from heavy rain.
Photo of street flooding at the intersection of Big Spring St. and Florida Ave.
A trained spotter reported large tree limbs down as a result of thunderstorm winds.
Multiple roads were reported to be flooded across the Gardendale area.
Law enforcement shared a photo of dust causing visibility of as low as 1/4 mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176015, 1176016, 1176047, 1176046, 1176037, 1176041, 1176017, 1176018, 1176063, 1176064, 1176019, 1176020, 1176043, 1176022, 1176050, 1176023, 1176024, 1176025, 1176053, 1176142, 1176026, 1176130, 1176143, 1176131, 1176132, 1176054, 1176055, 1176056, 1176133, 1176144, 1176134, 1176135, 1176057, 1176058, 1176027, 1176136, 1176145, 1176059, 1176137, 1176146, and more.